Exclusive Cutaneous and Subcutaneous Sarcoidal Granulomatous Inflammation due to Immune Checkpoint Inhibitors

Case Reports in Dermatological Medicine
10 Jul, 2019 ,

This is the two case reports with unusual skin features. One patient is a female who was treated for metastatic renal cell carcinoma with a combination of ipilimumab (anti-CTLA-4) and nivolumab (anti-PD-1). She developed deep nodules showing sarcoidal dermatitis and panniculitis on the histopathologic exam. The second patient is a male with melanoma of eyelid conjunctiva who was treated prophylactically with ipilimumab. He presented with papules/plaques confined to black tattoos, where the biopsy revealed sarcoidal dermatitis. By a comprehensive literature review, we intend to raise awareness about this potential skin side effect in the growing number of patients receiving targeted immunotherapies. 

Source
Full content
Case 1

A 49-year-old female was referred by her oncologist for evaluation of deep nodules on the left elbow and left forearm for 2 months. She had a history of renal cell carcinoma, clear cell type, and was treated by radical nephrectomy one year prior to her visit. The tumor was reported to be limited to the kidney cortex with no lymphovascular invasion or regional lymph node metastasis (TNM: T2b, NX). Seven months later, the patient developed metastatic lung lesions. She was then treated with nivolumab (opdivo) and ipilimumab (yervoy). The patient started to develop slowly enlarging subcutaneous lesions on her left forearm and elbow one month after the first round of therapy. The patient has a family history of Fragile X syndrome in two of her three sisters and in two brothers, one of whom is also blind. Her parents and children are healthy. On physical examination, there were large nontender firm subcutaneous nodules and plaques on her left forearm and elbow, which were more palpable than visible. A skin biopsy was performed that revealed sarcoidal-type granulomatous inflammation in the dermis and subcutaneous tissue. Examination with polarized light failed to reveal foreign material. Special stains for fungi (PAS/periodic acid-Schiff) and atypical mycobacteria (AFB and Fite) were negative. In addition, due to the patient’s immunocompromised state, appropriate cultures from the affected skin were also obtained that yielded negative results. Sarcoidal dermatitis and panniculitis were therefore believed to be secondary to combination therapy with opdivo and yervoy. Upon consultation with the treating oncologist, the checkpoint inhibitor therapy was decided to be discontinued after the third round. Systemic workup failed to reveal sarcoidal lesions elsewhere in her body. On the subsequent follow-up visit in three weeks, the patient reported that the lesions were decreasing in size and firmness. She started a new regimen at this time.

Case 2

A 58-year-old male presented with lesions occurring only within his black tattooed skin on the chest, shoulders, back, left forearm, and right thigh for the past 3 months. The lesions were tender (only upon pressure), with no itching or pain. All tattoos were present for more than 5 years. The patient has a medical history of hypertension and eczema, with a family history of colon cancer in both parents. He was diagnosed with malignant melanoma on the left eyelid conjunctiva 8 months earlier, measuring 1.8 mm with ulceration (TNM stage: pTN2b). Sentinel lymph node from the left preauricular region was negative. Melanoma was treated with Mohs surgery and wide local excision. A metastatic workup was negative. He was later started on four rounds of adjuvant ipilimumab prophylaxis. The rash appeared after the first month of treatment. On physical examination, there were erythematous, scaly tender papules, plaques, and nodules, only confined to the black tattooed areas on his chest, shoulders, upper back, left forearm, and right thigh. The red, yellow, and green tattoos were completely uninvolved. With the clinical diagnosis of a possible allergic reaction, he was initially treated with oral prednisone 10 mg/day and 0.1% triamcinolone cream for two weeks with some improvement; however, the rash was persistent. Treatment was switched to topical clobetasol cream and he was given an intralesional triamcinolone acetonide (Kenalog) injection to an area on the right upper arm. In his 4-week follow-up visit, due to the lack of significant clinical improvement, a punch biopsy from the left upper arm was performed that revealed sarcoidal-type granulomatous inflammation, associated with only the black tattoo areas. Since the tattoos were present for many years prior to this occurrence with no such reactions, we concluded that the sarcoid reaction was secondary to his ICI therapy. The results were communicated to his oncologist and the ICI treatment was decided to be stopped. A systemic workup failed to reveal lesions elsewhere in his body. In subsequent follow-up visits, the lesions started to improve without further treatment. He is currently being seen by his oncologist at regular intervals, who will continue to monitor the patient for internal disease.